Minnesota, 2016Flash Flood in Minnesota, July 11, 2016
July 11, 2016 · NWS ABR · 1 event in 1 county or zone
Numerous thunderstorms training over the same area brought 5 to 6 inches of rain causing flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms training over the same area brought 5 to 6 inches of rain causing flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 11, 5:30 AM CST, 30 minutes earlier.
Area forecast discussion, Jul 11, 5:30 AM CST, 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
630 AM CDT MON JUL 11 2016
.UPDATE...
Issued at 627 AM CDT MON JUL 11 2016
See updated aviation discussion below.
&&
.SHORT TERM...(Today through Wednesday Afternoon)
Issued at 404 AM CDT MON JUL 11 2016
Southern end of MCS remains over the far northeast CWA, with heavy
rain continuing. Radar estimates suggest 1.5 to 2 inches across Day
county. Elsewhere, strong storms have been hugging the ND/SD border
the past few hours with additional development back to the west.
Will be watching eastward progression of surface trough and the main
upper level shortwave throughout the day. Expecting additional
shower and storm development through the day, but likely isolated
early on. During the afternoon, could see more widespread
development along the front over the eastern CWA before activity
moves into MN. Could be looking at strong to severe storms once
again as parameters support the potential.
Drier air looks to work its way into the western CWA later this
afternoon under breezy/gusty west winds. Models did poorly yesterday
on low level moisture fields and RH across the western CWA. Little
different story today as there is a more pronounced area of dryness
that models are picking up on. Plus, more favorable drying wind
direction out of the west behind the surface trough. Feel a bit more
confident about RH forecast today but still something to keep an eye
on. Current forecast brings RH down to around 20 percent or just
below across fire zone 267 this afternoon, along with gusty west
winds. Have therefore issued a Red Flag warning for that one fire
zone over the southwest CWA, which lines up with an RFW from the UNR
office. Also have some RH around 20 percent or slightly less over
fire zone 270, but over a rather small area with a large portion of
the zone seeing higher RH. Day shift can make the call to see if
they need to add that fire zone, based on what obs do and what
models show for RH throughout the morning. For now though, will
leave zone 270 out of any RFW. Plus, there is less confidence here
about just how low the RH will get.
Looking at Tuesday, low pressure will be moving east across southern
Canada, with a tight pressure gradient across the Dakotas. Will see
windy conditions develop over the area with perhaps some borderline
wind advisory criteria across north central SD.
.LONG TERM...(Wednesday Evening through Sunday)
Issued at 404 AM CDT MON JUL 11 2016
The early part of the extended period looks to be dry as surface
high pressure will be the dominant feature. The region then becomes
situated between the exiting high and low pressure to the
west...with precipitation chances returning for the remainder of the
period. Models are not in great agreement with when these chances
might be the best...so will keep pops in the schc/chc range for now.
Will see a gradual warming trend through the period with high
temperatures in the mid 70s to lower 80s on Thursday warming a bit
each day to highs in the mid to upper 80s on Sunday. Overnight lows
will be mainly in the mid 50s to lower 60s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 627 AM CDT MON JUL 11 2016
Showers and thunderstorms will continue to affect much of the CWA
this morning. Cigs and vsbys may fall into the MVFR category with
the stronger storms. The precipitation should move out of the area
by midday or so. Additional convective development is possible
across the far eastern CWA late this afternoon into the early
evening hours before exiting to the east. VFR conditions will then
prevail through the remainder of the TAF period.
&&
.ABR Watches/Warnings/Advisories...
SD...Red Flag Warning from 3 PM this afternoon to 8 PM CDT this evening
for SDZ267.
MN...NONE.
&&
SHORT TERM...TMT
LONG TERM...Parkin
AVIATION...ParkinHazardous weather outlook, Jul 11, 3:37 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
437 AM CDT MON JUL 11 2016
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-120945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
437 AM CDT MON JUL 11 2016 /337 AM MDT MON JUL 11 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THE SEVERE THUNDERSTORM POTENTIAL TODAY WILL EXIST EAST OF THE
JAMES RIVER DURING THE AFTERNOON HOURS. LARGE HAIL AND STRONG
WINDS ARE THE MAIN THREATS.
THE GRASSLAND FIRE DANGER WILL REACH THE VERY HIGH TO EXTREME
CATEGORY TODAY ACROSS CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA DUE
TO LOW HUMIDITY AROUND 20 PERCENT OR BELOW AND GUSTY WESTERLY
WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE GRASSLAND FIRE DANGER IS EXPECTED TO REACH VERY HIGH LEVELS
ACROSS CENTRAL SOUTH DAKOTA ON TUESDAY...DUE TO LOW HUMIDITY AND
GUSTY WEST WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON EAST OF THE
JAMES RIVER.
TMT
In the hours before
Special weather statement, Jul 11, 1:06 AM CST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
206 AM CDT MON JUL 11 2016
MNZ039-046-SDZ008-110730-
TRAVERSE MN-BIG STONE MN-ROBERTS SD-
206 AM CDT MON JUL 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR TRAVERSE...NORTHERN BIG STONE AND
CENTRAL ROBERTS COUNTIES UNTIL 230 AM CDT...
AT 206 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SILVER BRIDGE...OR NEAR WHEATON...MOVING EAST AT 60 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WHEATON...BROWNS VALLEY...GRACEVILLE...ROSHOLT...BEARDSLEY...PEEVER...
DUMONT...TINTAH...JOHNSON...BARRY...WHITE ROCK...WHITEROCK COLONY...
YANKEETOWN...TRAVERSE COUNTRY PARK...LAKE TRAVERSE...PEEVER FLATS
HOUSING...RAINBOW ISLAND...TRINITY LUTHERAN COUNTRY CHURCH...COLLIS AND
IMMANUEL CHURCH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FOR
WEST CENTRAL MINNESOTA...AND NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4594 9627 4593 9625 4559 9625 4558 9624
4547 9624 4548 9708 4594 9669 4594 9656
4602 9658 4602 9627
TIME...MOT...LOC 0706Z 270DEG 53KT 4579 9658
PARKINFlash Flood, Big Stone
- When
- July 11, 6:00 AM CST to 12:00 PM CST
- Where
- Big Stone County, 0.97 mi W of Ortonville Arpt to 6.76 mi SSW of Ortonville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 45.300, -96.440
Several roads were flooded from Ortonville to several miles to the northeast. The sewer system also failed in Ortonville for a time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Wisconsin, July 11 to 14, 20163 deaths · 2 injured · $9,000 · EF1 · 19 events
- Tornadoes and Flash Flooding in Minnesota, July 11, 20161 injured · $50,000 · EF2 · 30 events
- Tornadoes and Flash Flood in Michigan, July 11 to 12, 2016$6.2 million · EF1 · 5 events
- Hail and Damaging Winds in Mississippi, July 11 to 13, 2016$158,000 · 1.5 in hail · 12 events
- Hail and Damaging Winds in Georgia, July 11, 2016$128,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Iowa, July 11, 2016$79,000 · 1.25 in hail · 8 events
- Flash Flooding and Hail in Minnesota, July 11, 2016$75,000 · 1.25 in hail · 8 events
- Tornado and Lightning Strike in Florida, July 11, 2016$100,000 · EF0 · 2 events
- Damaging Winds in Iowa, July 11 to 12, 2016$65,000 · 54 kt wind · 2 events
- Hail and Damaging Winds in North Carolina, July 11, 2016$45,000 · 1 in hail · 7 events
- Flash Flooding and Hail in Minnesota, July 11 to 12, 20161 in hail · 27 events
- Damaging Winds in South Carolina, July 11, 2016$20,000 · 56 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654048.